FeverRestlessness, confusion, agitationComa and seizures can occur because onset of fluid imbalance is rapid.Patients with high sodium levels, above 155 mEq/L, are at high risk for seizures. Side rails should be padded to protect the patient from injury during seizures.RED FLAG: Uncorrected HypernatremiaUncorrected hypernatremia leads to severe intracellular dehydration and will result in death if not treated. In addition, it is usually accompanied by systemic dehydration and may lead to hypovolemic shock and death. Therefore, the nurse must always assess sodium levels to quickly detect progressively lowering lab levels.Assessment with Clinical ManifestationsSigns and symptoms of hypernatremia generally include evidence of decreased extracellular volume, such as dry mucous membranes, postural hypotension, and decreased skin turgor. In addition, signs of intracellular volume deficit are present, such as confusion, lethargy, seizures, or coma (Rose, 2009). Patients with diabetes insipidus will have high volumes of dilute urine output.Patients at risk for hypernatremia need close monitoring. Patients unable to communicate their needs must be assessed carefully for signs of extracellular dehydration, such as dry mucous membranes, postural hypotension, and poor skin turgor, and for signs of intracellular dehydration, such as confusion and seizures. Elderly patients who develop a new onset of confusion should have their serum sodium level checked.